Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Allergic reaction to Antibiotic Keflex (Cephalexin)??

A few weeks back I had a cold that ultimately led to a sinus infection.  I went to the doc and they indeed confirmed the infection, and prescribed me a 7 day dosage of Cephalexin.  After 7 days, there were still some lingering symptoms of the infection, so they prescribed me another 7 day course.  I am at the end of that course and the sinusitis is gone.  

However, just yesterday, I started itching all over and today I've noticed small, faint red bumps scattered all over my body essentially.  These are, undoubtedly, the cause of the itching (though the itching is not incredibly bad).  I have had an allergic reaction before to an antibiotic (don't remember what kind it was, but I was taking it for acne when I was a teenager) except that was full blown, head to toe hives that itched AWFULLY.  This, so far, is just very small bumps that itch kinda like it feels when your skin gets dry.

Is it unusual to have a reaction that far into an antibiotic?  That is the only thing I can think of that could be causing it?  Could it be something I ate or drank with it?  Anyone have a similar experience w/ an antibiotic at the end of the course?
71 Responses
Avatar universal
I actually have the almost same thing as you and am trying to figure out what it is. I have been on 30 days of antibiotics for some kind of throat infection. First had Cephalexin, didnt work, then had doxycycline, didnt work, and then had metronidazole. Still have my throat problem, going to specialist. Anyways, on my last cycle of pills on day 7 started noticing the red pimple like bumps all over my chest which weren't there ever before. Then I also started generalized itching not where the spots are.

Also wondering if this has anything to do with the long antibiotic use? I have been on antibiotics before just for a week and nothing happened but wondering if a longer period is perhaps what is making a reaction to them.

Hope we can figure out what is wrong!
Avatar universal
This sound similar to what I'm going through right now.  Here's my problem:

I had tonsillitis so my Dr. proscribed the antibiotic Cipro (Ciprofloxacin HCL 500mg).  I took it for 7 days around day 5 or 6 I noticed I was getting small red pimply bumps on my chest and neck.  I waited hoping they would go away but they just got worse so I called my the Dr. He prescribed Methylprednisolone 4 mg, a low dose steroid that I had to take for 7 days.  This caused my rash or hive or whatever to go way.  Although 2 days after my 7 day dose was up they came back again.  I called the Dr. again, who again prescribe another 7 days of Methylprednisolone (by the way this drug makes me feel crazy, I hate it).  Again it worked the rash/hives were gone and 2 days after stopping they were back yet again!!!

So now it's 3 weeks after I stopped taking Cipro but I still have this rash.

I just went to a different Dr. who prescribed Lidex which is a cream.  Hopefully this works.  I'll keep you posted and I hope you get an answer to your problem as well.
172715 tn?1285498090
ditto on the pillpack,it works miracles on many things!
172715 tn?1285498090
Oops, I didn't read last post right.  Most people have miracules results with that 7 day pillpack. I had a allergic reaction to sulfa drugs for sinus infection. I had a full body rash for the whole summer because nothing took it away. I was lucky enough to have a smarter doctor prescribe the medodose (sp?) pillpack and all went away before the week was up.  Since then I had needed it for other infections and so has many people that I know, all with good results.  Another miracle drug is called a Z pack (I think) and it works great on infections. Just one pill a day I believe it was. It is in the sulfa family but not enough to cause me a allergic reaction.  Good Luck & happy Easter
Avatar universal
I was prescribed this medication post-surgery for my rotator cuff (preventative measure?). After just a few doses, I had the same reaction of hives, itching, etc. I stopped taking the medication and kept the bottle to refer to when I'm asked what I'm allergic to.

Here's the weird part though... I take Duracef regularly for my skin condition, and Duracef is in the same drug family. I'd like to know if there could be some other ingredient in Cephalexin that is causing this mild allergic breakout.
Avatar universal
My tongue is so swollen I can't speak properly, can't swallow, and can't breath well through my mouth.  It has bumps all over it and is even splitting down the center.  Tomorrow is Monday so am seeing doc. in the morning.  The doctor's exchange nurse was no help, she thought I kept saying toe and when someone else took the phone to tell her about it, she was telling a story about when she got poinson ivy...I don't itch anywhere and don't have poison ivy.  I hung up on the nurse.  Anyway, will update with what doc says tomorrow and what remedy is.
Avatar universal
Mine is a fungal infection caused by the cephalexin and I still have a bacterial infection in my toes (which is why I was on ceph to begin with.) Anyway, I am now on Levaquin and a "Magic Mouthwash" of Benadryl, Malox, and Nystatin...mixed 1:1:1.  (equal parts.)
Avatar universal
I took cephalexin for a UTI and the symptoms worsened. AFter 7 days, they put me on Nitrofurantoin -- it turns out I didn't need it because the urine culture showed no bacteria, but did the clinic bother to call and tell me that? NO! So I took a 10-day course of the latter needlessly. It's been just over a month, and I am still having weird UTI-like symptoms, but numerous cultures have shown I'm bacteria-free. I have vaginal/pelvic pain, a feeling of burning near the urethra, cramping. I'm wondering if I had an allergic reaction to one or both of those meds? If ANYONE out there has experienced something similar, please respons! Thanks
Avatar universal
Why would I have to take antibotic cephalexin for such a long period of time (20 days) for sinus infection??
Avatar universal
cephalexin may cause rash if you take it for pharyngitis caused by mono (mononucleosis, that usually presents with fatigue, pharyngitis, swollen glands).
Avatar universal
i was taking cephalexin for a razor rash i had on my vulva, after i started to take it i began to break out in little red hives, they are on my thighs and on the flabby parts of my upper arms does cephalexin cause rashes if your allergic?
Avatar universal
I had eczema on 2 fingers. dr. gave me keflex, now i have an itchy red bumpy rash on my entire body. now im going to try Erythoromycin. for the eczema or rash? maybe both? lets hope so.
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions